Estimates of the incidence of overall antibiotic-associated adverse drug events (ADEs) in hospitalized patients are generally unavailable.Objective
To describe the incidence of antibiotic-associated ADEs for adult inpatients receiving systemic antibiotic therapy.Design, Setting, and Participants
Retrospective cohort of adult inpatients admitted to general medicine wards at an academic medical center.Exposures
At least 24 hours of any parenteral or oral antibiotic therapy.Main Outcomes and Measures
Medical records of 1488 patients were examined for 30 days after antibiotic initiation for the development of the following antibiotic-associated ADEs: gastrointestinal, dermatologic, musculoskeletal, hematologic, hepatobiliary, renal, cardiac, and neurologic; and 90 days for the development of Clostridium difficile infection or incident multidrug-resistant organism infection, based on adjudication by 2 infectious diseases trained clinicians.Results
In 1488 patients, the median age was 59 years (interquartile range, 49-69 years), and 758 (51%) participants were female. A total of 298 (20%) patients experienced at least 1 antibiotic-associated ADE. Furthermore, 56 (20%) non–clinically indicated antibiotic regimens were associated with an ADE, including 7 cases of C difficile infection. Every additional 10 days of antibiotic therapy conferred a 3% increased risk of an ADE. The most common ADEs were gastrointestinal, renal, and hematologic abnormalities, accounting for 78 (42%), 45 (24%), and 28 (15%) 30-day ADEs, respectively. Notable differences were identified between the incidence of ADEs associated with specific antibiotics.Conclusions and Relevance
Although antibiotics may play a critical role when used appropriately, our findings underscore the importance of judicious antibiotic prescribing to reduce the harm that can result from antibiotic-associated ADEs.